International Journal of Mathematics and Mathematical Sciences
Volume 13 (1990), Issue 4, Pages 751-754

Generalized sum-free subsets

Yair Caro

School of Education, University of Haifa - Oranim, Tivon, 36910, Israel

Received 21 November 1989

Copyright © 1990 Yair Caro. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Let F={A(i):1it, t2}, be a finite collection of finite, pairwise disjoint subsets of Z+. Let SR\{0} and AZ+ be finite sets. Denote by SA={i=1asi:aA, SiS, the si are not necessarily distinct}. For S and F as above we say that S is F-free if for every A(i), A(j)F, ij, SA(i)SA(j)=ϕ.

We prove that for S and F as above, S contains an F-free subset Q such that |Q|c(F)|S|, when c(F) is a positive constant depending only on F.

This result generalizes earlier results of Erdos [3] and Alon and Kleitman [2], on sum-free subsets. Several possible extensions are also discussed.